Strong Wind, Raleigh
- When
- February 26, 7:00 AM EST to 4:30 PM EST
- Where
- Raleigh forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
A few electrical outages occurred.
With low pressure in the lower Ohio Valley and high pressure off the New England coast, a strong southeast wind flow developed during the day on the 26th. Wind gusts of 40 to 45 mph were common over the high terrain in the mountainous counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
With low pressure in the lower Ohio Valley and high pressure off the New England coast, a strong southeast wind flow developed during the day on the 26th. Wind gusts of 40 to 45 mph were common over the high terrain in the mountainous counties. The strongest measured gusts occurred over the favored terrain across the southern mountains. The Raleigh County airport near Beckley measured a gust to 53 mph near 1400E.
The same southeast winds kept temperatures in the 25 to 30 degree range into the early afternoon across Pocahontas, plus eastern and southern Randolph County. A quarter to a half inch of ice accumulated on trees and elevated metal surfaces from freezing rain during the mid morning into the early afternoon. The mountain ridges, such as Cheat Mountain, had the ice amounts near a half inch. Due to the daylight hour and time of year, most roads were just wet. A few tree branches did fall, from the combination of the ice accretion and the wind. The melted down liquid amounts were mostly in the .3 to .4 range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 26, 5:07 AM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EST TUE FEB 26 2013
.SYNOPSIS...
LOW PRESSURE BRINGS A BAND OF PRECIPITATION TODAY. WRAPPED AROUND
COLDER AIR AND MOISTURE BEHIND THE SYSTEM BRING COPIOUS
RAIN...TRANSITIONING TO ALL SNOW BY THURSDAY. SIGNIFICANT UPSLOPE
SNOW EXPECTED LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL A TOUGH CALL ON WHAT TEMPERATURES WILL BE WHEN THE
PRECIPITATION HITS. EXPECT THAT STRONG DOWNSLOPING ON THE WESTERN
SLOPES WILL PREVENT FREEZING RAIN IN THAT AREA...WHILE UPSLOPE WINDS
AND LOW DEWPOINTS WILL ALLOW FREEZING RAIN ON THE SOUTHEASTERN
UPSLOPE AREAS. WILL CONTINUE WITH CURRENT ADVISORIES/WARNINGS FOR
THE SOUTHEAST UPSLOPE AREAS.
WITH A STRONG LOW LEVEL JET TODAY /MODELS SHOWING 70 KNOTS BELOW 850
MB/...HIGHER ELEVATIONS IN THE MOUNTAINS COULD SEE SOME STRONG WIND
GUSTS. LOW LEVEL INVERSION AND WARM ADVECTION SHOULD PROTECT THE
LOWER ELEVATIONS FROM THE STRONGEST WINDS HOWEVER. WILL CONTINUE
WITH WIND ADVISORIES FOR THE HIGHER ELEVATIONS OF THE MOUNTAINS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TRIED TO KEEP LULL GOING TONIGHT WITH LOW POPS AS AREA GETS INTO DRY
SLOT. EXCEPTION MAY BE SE OH WHERE PROXIMITY TO UPR LOW MAY KEEP
SHRA GOING OVERNIGHT. ANY LINGERING PCPN ACROSS THE N MTNS WILL
BEGIN TO MIX WITH AND CHANGE TO SN ABV 3KFT LATE.
DEEP UPR LOW PINWHEELS AROUND UPR OH VALLEY ON WED WITH CAA/ASSOC
COLD POOL PUSHING E INTO AREA WED AFTN WITH INCREASE IN SHOWERY
PCPN. THINK THIS SHOULD BE MAINLY SHRA BLO 3KFT WITH BL SLOW TO
COOL. BY WED NIGHT EXPECT COLD POOL TO OVERTAKE CWA WITH H85 TEMPS
DROPPING TO ARND -8C. WITH MOISTURE EXTENDING UP TO NEAR H6...SPOKES
OF ENERGY ROTATING THRU...AND HELP FROM TERRAIN...HAVE CODED UP SOME
AREAS OF CAT POPS WHICH WILL TAKE THE FORM OF SHSN. ALLOWED FOR
SOME COATINGS OUTSIDE OF THE MTNS...WITH 2 TO 4 INCHES CODED UP IN
THE HIGH TERRAIN. HAVE TEMPS DROPPING EITHER SIDE OF FRZ OUTSIDE
OF THE MTNS...WITH 20S IN THE MTNS.
SAME STORY HOLDS FOR THU WITH LAPSE RATES AND CONV OVERTURNING
PLAYING MORE OF A FACTOR IN KEEPING SHOWERY PCPN GOING. KEPT ANY
ACCUM CONFINED TO THE HIGHER ELEVATIONS WITH A FEW INCHES
POSSIBLE. MAY SEE SOME MIXING OUTSIDE OF THE MTNS PER BL TEMPS.
TRIED TO OPEN UP A LARGE SPREAD FOR RASN AND JUST RA THOUGH AND
UNDERCUT GUIDANCE FOR HIGHS BY A BIT.
UPR TROF/LOW PULLS INTO NORTHEAST THU NIGHT WHICH ALLOWS FLOW TO TURN
NW...WITH LAKES MOISTURE AND UPSLOPE COMBINING TO CONT SHSN WITH
ANOTHER COUPLE INCHES FOR THE N MTNS. A VORT MAX SWINGING DOWN MAY
ENHANCE SHSN FRI MORNING ACROSS S WV/SW VA BUT ELECTED NOT TO GET
FANCY WITH THAT AT THIS DISTANCE. TRIED TO CONFINE MOST THE SHOWERY
PCPN ACROSS THE MTNS ON FRI. COLDER LOOK TO SOUNDINGS MAY KEEP ANY
PCPN ACROSS THE LOWLANDS AS SHSN WITH SFC TEMPS RUNNING IN MID 30S.
THIS WILL END UP BEING A PROLONGED EVENT FOR THE N MTNS...WITH EACH
DAYS ACCUM ADDING UP TO 6 TO 10 INCHES OF TOTAL SN BY FRI ABV 3500FT
IN TYPICAL NW FACING SLOPES. AS IT STANDS NOW...NOT SURE THAT
ANY 12 HR PERIOD WILL MEET CO WIDE AVG FOR ADV ASIDE FROM AN
IMPACT BASED ISSUANCE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
REASONABLE MODEL AGREEMENT THIS PERIOD. A MEAN AND DEEP UPPER TROUGH
SETS UP OVER THE EASTERN THIRD OF THE NATION FOR MOST OF THIS
PERIOD...WITH SEVERAL UPPER DISTURBANCES ROTATING THRU THE OHIO
VALLEY. MOIST NORTHWEST FLOW OFF THE GREAT LAKES AND A COOLING TREND
ALOFT WILL BRING MAINLY SNOW SHOWERS THURSDAY NIGHT INTO
SATURDAY...ESPECIALLY IN THE MOUNTAINS. HOWEVER...RAIN MAY MIX IN
WITH THE SNOW SHOWERS IN THE LOW LANDS DURING THE AFTERNOONS AS
BOUNDARY LAYER TEMPS WILL BE MORE RESPONSIVE TO SOLAR HEATING AS
SPRING APPROACHES. THUS...ALTHOUGH TEMPS THIS PERIOD WILL BE BELOW
NORMAL...LOOK FOR HIGHS IN THE LOWLANDS GETTING ABOVE FREEZING IN
THE AFTERNOONS WHILE THE MOUNTAINS REMAIN BELOW FREEZING.
THUS...MOST OF THE SIGNIFICANT SNOW ACCUMULATIONS THAT DO OCCUR WILL
BE AT NIGHT AND IN THE MOUNTAINS. IN GENERAL...AN UNSETTLED AND COLD
PATTERN RIGHT THRU THE WEEKEND WITH LITTLE SUNSHINE...THEN A DRYING
AND SLOW WARMING TREND EARLY NEXT WEEK AS THE UPPER TROUGH BEGINS TO
LIFT OUT.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AN APPROACHING LOW PRESSURE SYSTEM WILL PUSH A BAND OF RAIN THROUGH
THE REGION TODAY...AND CREATE STRONG LOW LEVEL WINDS. A 70 KNOT LOW
LEVEL JET IS EXPECTED WITH THIS SYSTEM. A SOUTHEAST WIND FLOW WILL
CAUSE IFR/LIFR CEILINGS ON THE SOUTHEAST UPSLOPE SIDE OF THE
MOUNTAINS. THE SAME WINDS WILL CREATE VFR CLOUDS JUST WEST OF THE
MOUNTAINS...ALTHOUGH RAIN SHOWERS MAY CAUSE RESTRICTIONS. FURTHER
WEST IN OHIO AND KY...EXPECT MVFR CIGS WITH THE RAIN BAND. AS
SLIGHTLY COLDER AIR MOVES IN TONIGHT...CEILINGS WILL FORM INTO A
STRATUS DECK...LOWER IN THE MOUNTAINS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...
FORECAST CONFIDENCE...MODERATE.
ALTERNATE SCENARIOS: TIMING OF LOWER CLOUD DECK AND PRECIPITATION
MAY VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H M M M M M M H H H
HTS CONSISTENCY H M M M M M M M M H H H
BKW CONSISTENCY M L M L M M L M M H H H
EKN CONSISTENCY H H H H H H H H H M H H
PKB CONSISTENCY H H H H M M M M M M M M
CKB CONSISTENCY H H H H H M M M M M M H
AFTER 12Z WEDNESDAY...
IFR POSSIBLE UNDER SNOW SHOWERS WEDNESDAY THROUGH THURSDAY...MAINLY
IN THE MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...ICE STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR WVZ046-047.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ033>038-046-
047.
FREEZING RAIN ADVISORY UNTIL 11 AM EST THIS MORNING FOR
WVZ035>038.
FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR WVZ033-
034.
OH...NONE.
KY...NONE.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...RPY/JMV/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...JMV
AVIATION...RPYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 320 AM EST TUE FEB 26 2013 WVZ046-047-270830- POCAHONTAS-RANDOLPH- 320 AM EST TUE FEB 26 2013 ...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-270830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 320 AM EST TUE FEB 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-270830- RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 320 AM EST TUE FEB 26 2013 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ033-034-270830- MCDOWELL-WYOMING- 320 AM EST TUE FEB 26 2013 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-270830- DICKENSON-BUCHANAN- 320 AM EST TUE FEB 26 2013 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 ice storm, 1 strong wind. Local standard time, as filed.
A few electrical outages occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426410, 426578, 426579.